Cancer Immunotherapy: A Case for Rheumatologists

David R. Fernandez, MD; Anne R. Bass, MD

Disclosures

June 06, 2017

Discussion

Eosinophilic fasciitis is a rare disease of unknown etiology, characterized by peripheral eosinophilia and induration of the deep fascia underlying the skin.[1] It is generally steroid-responsive but often requires prolonged therapy, and not all changes may be reversible. Eosinophilic fasciitis can be associated with trauma, drugs, infections, autoimmune conditions, and cancer, but to our knowledge, this is the first reported case associated with cancer immunotherapy.[2]

The timing of this patient's presentation suggests that the nivolumab and not the cancer itself was responsible. Nivolumab is one of a new class of medications directed at enhancing antitumor immunity by inhibiting normal checkpoints on immune cell function. Immune checkpoint blockade has revolutionized the treatment of many cancers, sometimes resulting in complete and sustained remission, but at the expense of frequent immune-mediated side effects.[3]

The programmed cell death 1 (PD-1) receptor is an immune checkpoint molecule expressed on activated T cells that transmits inhibitory signals to T cells and enhances the generation of regulatory T cells. High expression of PD-1 on T cells can be seen in the setting of chronic infections and is associated with a phenomenon called "exhaustion," associated with poor T-cell function and high expression of inhibitory molecules on T cells.[4]

Normally, cells in the peripheral organs can increase expression of programmed cell death ligand 1 (PD-L1) in certain settings, and this is an important mechanism to protect against autoimmunity. However, cancer cells also frequently express PD-L1, leading to diminished T-cell-directed immune responses against tumors. Nivolumab blocks PD-1 signaling, leading to enhanced antitumor immunity, but it has important side effects related to induction of autoimmunity; these include rash, hepatitis, pneumonitis, and thyroiditis.

Of note, the autoimmune manifestations associated with immunotherapy can be short-lived when treated with steroids or tumor necrosis factor alpha inhibitors, and generally lack the characteristic autoantibodies associated with spontaneous-onset rheumatologic diseases.[5] This case implies a potential role of PD-1 signaling as a key tolerance mechanism preventing development of eosinophilic fasciitis in susceptible individuals.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....